Alert archive / California / High Wind Watches in 2017

High Wind Watch 4, NWS San Francisco Bay Area, CA

April 5, 20177 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Apr 5, 2017, 4:40 AM PDT for 7 counties in California. It took effect at Apr 6, 2017, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 4:40 AM PDT (11:40 UTC)
In effect from
Apr 6, 2017, 8:00 PM PDT
Expired
Apr 6, 2017, 3:17 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 19 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS76 KMTR 051140
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
440 AM PDT Wed Apr 5 2017

...STRONG AND GUSTY WINDS EXPECTED THURSDAY EVENING THROUGH FRIDAY
MORNING...

.A storm system will bring strong and gusty winds to the the 
district Thursday night into Friday. The strongest winds are 
expected to occur across the higher terrain of San Benito County 
and from the Santa Cruz Mountains northwards as well as the North 
Bay Coast. Winds will diminish somewhat by Friday afternoon...but 
remain gusty as another system moves through Friday night. 

CAZ505-507-511-512-518-052300-
/O.NEW.KMTR.HW.A.0004.170407T0400Z-170407T1800Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Tamalpais-Homestead, Sausalito, Angwin, 
Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, 
Boulder Creek, and Day Valley
440 AM PDT Wed Apr 5 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in San Francisco has issued a High
Wind Watch, which is in effect from Thursday evening through
Friday morning. 

* LOCATION...The mountains of San Benito County and Interior
  Monterey County...and the higher terrain from Santa Cruz 
  Mountains northward...as well as the coastal North Bay.

* TIMING...Thursday evening through Friday morning.

* WINDS...Sustained southerly winds of 40 to 50 mph are possible with
  higher gusts.

* IMPACTS...Gusty winds will make driving difficult especially for
  drivers of high profile vehicles. Downed trees and powerlines
  are also possible during these strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
799 
WWUS76 KMTR 051949
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1249 PM PDT Wed Apr 5 2017

...STRONG AND GUSTY WINDS EXPECTED THURSDAY EVENING THROUGH
FRIDAY MORNING...

.A storm system will bring strong and gusty winds to the the
district Thursday night into Friday. The strongest winds are
expected to occur along the coast, in the higher terrain and 
across the coastal ranges. Winds will diminish slightly by Friday
afternoon...but will remain gusty as another system moves through
Friday night.

CAZ517-060400-
/O.EXB.KMTR.HW.A.0004.170407T0300Z-170407T1800Z/
Santa Lucia Mountains and Los Padres National Forest-
1249 PM PDT Wed Apr 5 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

The National Weather Service in San Francisco has issued a High
Wind Watch, which is in effect from Thursday evening through
Friday morning. 

* LOCATION...The mountains of San Benito County and Monterey 
  County...and the higher terrain from Santa Cruz Mountains 
  northward...as well as the coastal North Bay. 

* TIMING...Thursday evening through Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely
  with potential gusts in excess of 60 MPH. 

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CAZ505-507-511-512-518-060400-
/O.EXT.KMTR.HW.A.0004.170407T0300Z-170407T1800Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Tamalpais-Homestead, Sausalito, Angwin, 
Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, 
Boulder Creek, and Day Valley
1249 PM PDT Wed Apr 5 2017

...HIGH WIND WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* LOCATION...The mountains of San Benito County and Monterey 
  County...and the higher terrain from Santa Cruz Mountains 
  northward...as well as the coastal North Bay. 

* TIMING...Thursday evening through Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely
  with potential gusts in excess of 60 MPH. 

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
261 
WWUS76 KMTR 060249
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
749 PM PDT Wed Apr 5 2017

...STRONG AND GUSTY WINDS EXPECTED THURSDAY EVENING THROUGH
FRIDAY MORNING...

.A storm system will bring strong and gusty winds to the the
district Thursday night into Friday. The strongest winds are
expected to occur along the coast, in the higher terrain and
across the coastal ranges. Winds will diminish slightly by Friday
afternoon...but will remain gusty as another system moves through
Friday night.

CAZ505-507-511-512-517-518-061500-
/O.CON.KMTR.HW.A.0004.170407T0300Z-170407T1800Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Including the cities of Tamalpais-Homestead, Sausalito, Angwin, 
Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, 
Boulder Creek, and Day Valley
749 PM PDT Wed Apr 5 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY MORNING...

* LOCATION...The mountains of San Benito County and Monterey 
  County...and the higher terrain from Santa Cruz Mountains 
  northward...as well as the coastal North Bay. 

* TIMING...Thursday evening through Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely 
  with potential gusts in excess of 60 MPH. 

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
841 
WWUS76 KMTR 061017
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
317 AM PDT Thu Apr 6 2017

...STRONG AND GUSTY WINDS EXPECTED THURSDAY EVENING THROUGH
FRIDAY MORNING...

.A storm system will bring strong and gusty winds to the the
district tonight into Friday. The strongest winds are expected to
occur along the coast, in the higher terrain and across the 
coastal ranges. Winds will diminish slightly by Friday 
afternoon...but will remain gusty as another system moves through 
Friday night.

CAZ505-507-511-512-062300-
/O.UPG.KMTR.HW.A.0004.170407T0300Z-170407T1800Z/
/O.NEW.KMTR.HW.W.0006.170407T0300Z-170407T1200Z/
Coastal North Bay Including Point Reyes National Seashore-
North Bay Mountains-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-
Including the cities of Tamalpais-Homestead, Sausalito, Angwin, 
Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, 
Boulder Creek, and Day Valley
317 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
FRIDAY...

The National Weather Service in San Francisco has issued a High
Wind Warning, which is in effect from 8 PM this evening to 5 AM
PDT Friday. The High Wind Watch is no longer in effect. 

* LOCATION...North Bay Mountains...East Bay Hills and the Diablo
  Range...Santa Cruz Mountains and coastal North Bay. 

* TIMING...Thursday evening through early Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely 
  with potential gusts in excess of 60 MPH. 

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ517-518-062300-
/O.UPG.KMTR.HW.A.0004.170407T0300Z-170407T1800Z/
/O.NEW.KMTR.HW.W.0006.170407T0500Z-170407T1500Z/
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
317 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PDT FRIDAY...

The National Weather Service in San Francisco has issued a High
Wind Warning, which is in effect from 10 PM this evening to 8 AM
PDT Friday. The High Wind Watch is no longer in effect. 

* LOCATION...Santa Lucia Mountains and Los Padres National
  Forest...The mountains of San Benito County and interior
  Monterey County. 

* TIMING...Thursday evening through early Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely 
  with potential gusts in excess of 60 MPH. 

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ006-509-062300-
/O.NEW.KMTR.HW.W.0006.170407T0300Z-170407T1200Z/
San Francisco-San Francisco Peninsula Coast-
Including the cities of San Francisco and Pacifica
317 AM PDT Thu Apr 6 2017

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
FRIDAY...

The National Weather Service in San Francisco has issued a High
Wind Warning, which is in effect from 8 PM this evening to 5 AM
PDT Friday. 

* LOCATION...San Francisco and the San Francisco Peninsula Coast.

* TIMING...Thursday evening through early Friday morning.

* WINDS...Sustained southerly winds of 35 to 45 MPH are likely
  with potential gusts in excess of 55 MPH.

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ506-508-510-062300-
/O.NEW.KMTR.WI.Y.0016.170407T0300Z-170407T1200Z/
North Bay Interior Valleys-San Francisco Bay Shoreline-
East Bay Interior Valleys-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Oakland, Fremont, 
Hayward, Daly City, Berkeley, Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, and San Ramon
317 AM PDT Thu Apr 6 2017

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM PDT
FRIDAY...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 8 PM this evening to 5 AM PDT
Friday. 

* LOCATION...North Bay Valleys, San Francisco Bay Shoreline and
  the East Bay Interior Valleys.

* TIMING...Thursday evening through early Friday morning.

* WINDS...Sustained southerly winds of 20 to 35 MPH are likely
  with potential gusts in excess of 45 MPH.

* IMPACTS...Gusty winds will make driving difficult especially 
  for drivers of high profile vehicles. Downed trees and 
  powerlines are also possible during these strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Apr 5, 4:36 AM PDT, 4 minutes earlier.

Area forecast discussion, Apr 5, 4:36 AM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
436 AM PDT Wed Apr 5 2017

...A strong late-season storm will produce rain and strong...
gusty winds across the district Thursday night into Friday...

.SYNOPSIS...Dry and mild conditions will continue today with
unsettled weather conditions returning by late in the week.
Moderate to heavy rainfall and strong winds are forecast beginning
Thursday night into Friday morning as the first in a series of
storm systems pushes inland. Another system will follow Friday
evening. Showers and wind may potentially persist into Saturday,
but they should be gradually winding down by Saturday night. Drier
weather returns by Sunday.

&&

.DISCUSSION...as of 3:30 AM PDT Wednesday...Satellite imagery
shows high clouds are streaming over northern California, however,
today should still be dry and mild across the district. High
temperatures today are expected to be warmer than yesterday's,
ranging from the 60s at the coast to the 70s to around 80 well
inland. Cooler conditions are expected on Thursday as an upper
level trough approaches the area.

The first in a series of storms is progged to arrive Thursday
night and continue into Friday morning bringing strong winds and
periods of moderate to heavy rain. Showers to persist during the
day Friday with Thunderstorms possible inland during the
afternoon. Another fast-moving system will move through Friday
night with showers diminishing on Saturday.

Rainfall estimates through Saturday are forecast to range from 2 -
4 inches over the coastal mountains to up to 1 or 1.5 inches
inland areas. Wind speeds are forecast to ramp up on Thursday,
first over the coastal waters, then across the coastal areas and
higher terrain. The latest run of the NAM12 still brings strong
winds at the 925 mb level...as high as 60-70 knots...over the
coastal waters Thursday evening...weakening somewhat as they move
over land. However, near-coastal and higher terrain areas could
see wind speeds in the 40-50 kt range with this first system.
Thus, a High Wind Watch has been issued for certain areas...mainly
the higher hills...beginning Thursday evening and continuing
through late Friday morning. Gusty winds will occur again Friday
night as the second impulse moves through, although the strongest
winds are expected to be with the first system.

Showers and wind are forecast to diminish through the day
Saturday followed by drier weather through early next week.
Another shot of rain is possible by the middle of next week.

&&

.AVIATION...as of 04:35 AM PDT Tuesday...VFR through the period
ahead of an approaching storm system. Mid and high level clouds
will continue to stream over terminals today and tonight. Do
expect some lowering of cigs late in the forecast with poss -ra by
18z tomorrow. Add a prob30 for SFO and OAK for last two hours of
30 hour TAF.

Vicinity of KSFO...VFR. Winds mostly light this morning with
stronger winds this afternoon. Southerly flow tomorrow as storm
approaches.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR.

&&

.MARINE...as of 2:42 AM PDT Wednesday...Quiet weather will
prevail over the coastal waters with light winds and small seas.
Winds will increase rapidly Thursday and Thursday evening as a
potent storm system sweeps through the region. The strong winds
will result in hazardous conditions with steep wind waves and gale
force winds up to 40 kt. Swells will build late this week and
into the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...NONE.

&&

PUBLIC FORECAST: Sims
AVIATION: MM
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Apr 4, 7:44 PM PDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco CA
744 PM PDT Tue Apr 4 2017

CAZ006-505>513-516>518-528>530-060500-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
744 PM PDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of western
California.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected Wednesday and most of Thursday.
However, a winter-like storm will bring rain as well as anomalously
strong and gusty winds for April later Thursday evening into Friday
morning. A warm front over the eastern Pacific will go through
Thursday night into Friday morning followed by a strong and quickly
moving cold front Friday evening. The following issues can be
expected:

* Moderate to occasionally heavy rainfall at times especially for
  the North Bay, Santa Cruz Mountains, Big Sur Coast. Rises on
  small rivers and streams are expected. Hydrological issues will
  likely include but may not be limited to urban and small stream
  flooding. The Global Forecast System (GFS) is predicting a
  pocket of very heavy rain over the highest peaks of the Big Sur
  Coast of Monterey county Friday where rainfall accumulations may
  be near 10 inches.

* Rainfall amounts by Saturday will range from 2 to 4 inches for
  the North Bay and Santa Cruz Mountains with generally 3/4" to 1
  3/4" in the valleys. Rainfall totals may be near 10 inches over
  the Big Sur Coast Friday.

* Strong and gusty winds will accompany the warm front late
  Thursday night into Friday morning. A high wind warning may be
  needed.

Persons with outdoor plans or those in flood-prone locations should
pay very close attention to the forecast.

Showers and wind are forecast to diminish through the day Saturday
followed by drier weather through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time. However, given
this storm has the potential to be nearly as strong as storms we've
seen over this winter please stay tuned to the latest updates including
the possible issuance of watches, warnings or advisories.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:44 AM PDTGale WatchMTR24 hr
Apr 5, 2:44 AM PDTSmall Craft AdvisoryMTR4 days

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.